From New Hope Emerged an Old Nightmare

From New Hope Emerged an Old Nightmare

I was bruised, broken, and in pain.

I had been struggling with Rebif (interferon beta-1a) side effects for over a year, ever since my diagnosis. It was the first multiple sclerosis medication doctors put me on, and it did not work for me. Painfully thin, I was told to avoid injecting specific sites, leaving me with only four “nonpainful” places. These places quickly got bruised, swollen, and sore, yet I had to inject them repeatedly. (Read more about my experiences with Rebif here.)

Most people probably would have stopped a medication that causes so much pain and distress, but I have an annoying discipline trait that makes me carry on with things even when they get tough. In my stubbornness, I carried on, pushed through. I’d lie awake at night and eventually wake up in the morning feeling terrified. I couldn’t eat because my anxiety got out of control. I lost interest in everything I used to enjoy. It was a vicious cycle and I became deeply depressed.

Every day, I woke up praying I’d get the call from my nurse to tell me I was ready to transition to Tecfidera (dimethyl fumarate), an oral formulation medication. My hospital was trialing the medication back then and putting people on it in batches. Month after month, I waited while begging my nurse to put me on something else. 

Her response was to wait, to be patient, to keep going. 

***

It was Dec. 8, 2014, and I’d been hanging on for months, waiting to switch medications.

One Monday, I counted down the minutes until I could leave work and start my two-hour commute home. As I anticipated the pain of my injection that evening, my phone rang. 

To my delight, it was the hospital, saying Tecfidera was ready for me to pick up before 5 p.m. I put down the phone and burst into tears. My boss, witnessing my call (and my tears), released me early so I could collect the medicine. 

I remember taking my first tablet that evening. It was so easy, so painless. It was almost comforting. 

Day after day I took the medicine as advised by my nurse: one tablet, morning and night. To my relief, there seemed to be no side effects. I was on cloud nine. 

Weeks went by and Christmas approached. That’s when it happened. 

Every few hours, after every tiny bite or sip of water, I felt uncontrollably sick. Nothing would stay in my system.

By this time it was around Dec. 23. As you can imagine, there was nobody in the MS nurse office. I didn’t know what to do. No one prepared me for side effects and I didn’t know who else to call. If I called the nonemergency hospital helpline, would they even understand the problem? 

I was forced to ride out the suffering. That was easier said than done when amazing food and drink surrounded me. It was Christmas, after all! 

The other difficulty was the number of people I had to visit at Christmas. With each person’s house being so warm, the visits were suffocating. I became sensitive to heat, light, smells, and the sight of food. Mere talk of food was enough to trigger more sickness. I was exhausted and this exacerbated my symptoms. 

It was the most difficult time I’d ever endured. What I thought was my savior became my nightmare.

It took probably six months for this problem to stop. I’m now five years on and the worst I get now is a dry mouth and throat around the same time each day. 

If you’re taking a new medication, keep open communication with your team and weigh the pros and cons of staying on a treatment. Side effects can get better. 

Comment on your experience below. 

***

Note: Multiple Sclerosis News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Multiple Sclerosis News Today or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to multiple sclerosis.

Jessie Ace is host of the DISabled to ENabled podcast. A podcast that aims to inspire people living with chronic illness. She’s interviewed everyone from Paralympians, radio DJs, chronic illness bloggers, and marathon runners. She’s also a writer and illustrator for the biggest MS charities worldwide such as the multiple sclerosis today, National MS Society, MS Society UK, shift.MS, MS-UK amongst others and she has also written articles and illustrated for Momentum magazine, MS Matters and New Pathways. Jessie was diagnosed with MS at 22 years old and says MS makes her feel blessed every day to be able to live a new life and to connect with so many amazing people. Her own experience of being newly diagnosed so young was negative and scary – she wants to change this for other young people and support them through the process by being a patient advocate.
×
Jessie Ace is host of the DISabled to ENabled podcast. A podcast that aims to inspire people living with chronic illness. She’s interviewed everyone from Paralympians, radio DJs, chronic illness bloggers, and marathon runners. She’s also a writer and illustrator for the biggest MS charities worldwide such as the multiple sclerosis today, National MS Society, MS Society UK, shift.MS, MS-UK amongst others and she has also written articles and illustrated for Momentum magazine, MS Matters and New Pathways. Jessie was diagnosed with MS at 22 years old and says MS makes her feel blessed every day to be able to live a new life and to connect with so many amazing people. Her own experience of being newly diagnosed so young was negative and scary – she wants to change this for other young people and support them through the process by being a patient advocate.

6 comments

  1. Catherine says:

    I’m like you Jessie, stubbornly carrying on with avonex even though I had flu-like symptoms after each injection, while begging to be allowed to try something else. Eventually, after 10 long years, I was allowed to try Tecfidera. For 2 years I was fine. No obvious side-effects but what I didn’t realise was how it was affecting my immune system. Sadly, I was told to stop taking it in September this year as my lymphocyte count was way too low. So I am waiting to try something else and guess what has been suggested? Rebif! I wasn’t keen before I read your story but now I am determined to try and get something else. I wish you continued success with Tecfidera and hope it remains the right drug for you.

    • Jessie Ace says:

      Oh no! Bear in mind that you’re used to injections a lot more than what I was and treatments are different for everybody so please don’t-not try it just because of my experience 🙂 I hope everything goes well for you, please keep me updated Catherine.

  2. Brenda says:

    I had problems with Rebif also. Injections site reactions and the only day I felt good was on the 7th day of the week. The “flu like” symptoms had me down for a year and a half. I then went to Gelinya for 3 years and now have been on Tecfidera for several years with no problems. Finding a medication that doesn’t cause some kind of pain has been is a journey. God bless all of us going through this.

    • Jessie Ace says:

      Absolutely Brenda. It’s tough when the medicine that’s supposed to help has side effects that are worse than the actual condition. It’s a matter of trial and error I think. I do think injections made me a much stronger, more appreciative person. I hope Tecfidera continues to be good for you too, keep me updated 🙂

Leave a Comment

Your email address will not be published. Required fields are marked *

Pin It on Pinterest

Share This